The Big Three: Nausea, Fatigue and Diarrhea
June 25, 2003
The most common side effects of HIV medications are nausea, fatigue and diarrhea. Not everyone will experience these side effects, but knowing more about them will make them easier to manage if they do arise.
Nausea means feeling sick to your stomach. Drug-related nausea generally occurs the first few weeks after starting a new treatment and usually goes away in 4-6 weeks. Try the following to control nausea:
If nausea doesn?t improve with the above changes, talk to your doctor about anti-nausea medications. Also investigate other causes for nausea such as stress, headaches, stomach viruses, eating or drinking too much or too little, alcohol and street drugs.
Fatigue is a general feeling of tiredness that does not go away. It can be caused by many factors including:
Anemia: Some HIV drugs can cause anemia (low red blood cell counts). A simple blood test will show whether you have anemia. Medications are available to treat it.
Insomnia: If you are not sleeping well, your doctor can recommend ways to improve the quantity and quality of your sleep.
Low hormone levels: Your doctor can check your hormone levels (such as testosterone and thyroid) and prescribe replacement therapy if needed.
Depression: If you are feeling depressed or overwhelmed, see a mental health professional for treatment.
Active infections: You may have an infection and not realize it. Your doctor will check this out and prescribe treatment if needed.
Poor nutrition: See a nutritionist who knows about HIV. Discuss diet and vitamins/supplements (such as B12).
If you feel tired even after you rest, talk with your doctor. He or she will explore the possible causes of your fatigue and how best to treat it.
Diarrhea, or frequent loose stools, occurs in up to 50% of HIV+ people. Often it is due to starting or changing treatment and will subside within a few days or weeks. If an HIV drug that you?re about to start is known to cause diarrhea, your doctor can suggest treatments to get ahead of time.
Try the following to manage diarrhea:
Even though it can be embarrassing, tell your doctor if you have diarrhea, especially if it lasts more than a few days or is not linked to starting a new combination. It is important for your doctor to run tests to check that it is not being caused by parasites, bacterial infections or other HIV-related illnesses. A decision can then be made about the best treatment options, including the use of anti-diarrhea medications.
If your diarrhea is accompanied by high fever and chills, you notice blood in your stools, or you feel overwhelmingly ill, let your provider know as soon as possible.
If you experience any of the side effects mentioned in this article, keep a "side effects diary" with accurate information about the frequency, duration and severity of your symptoms. Your doctor will then work with you to determine the cause and come up with the best ways of managing the side effects. If your side effects do not go away or become intolerable, switching HIV drugs may be an option, but this must be done in consultation with your doctor.
Adapted from HIV i-Base at www.i-base.info/pub/guides/side802/index.html
This article was provided by PositiveWords.